Oklahoma City, OK

Oklahoma City, OK

Oklahoma City, OK

Call Us Today Call Us Today

HEARING TIPS

Some Medications That Commonly Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you begin taking it. Will it cause you to get a dry mouth or cause you to get nauseous? What may not occur to you is that many medications have a more severe side effect – they can potentially cause loss of hearing. It’s a complication medical professionals call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • Popping
  • Ringing
  • Thumping
  • A windy sound

When you discontinue the medication, the tinnitus generally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The list of drugs which can cause temporary or permanent hearing loss might shock you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, are included on this list. The hearing problems caused by these drugs are normally reversible when you stop taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The issue disappears after you stop taking the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinidine
  • Quinine
  • Chloroquine

Substances That Cause Tinnitus

Edecrin

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Every time you drink your morning coffee, you are subjecting yourself to something that may cause your ears to ring. After the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of offenders.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary based on the health of your ears and what medication you get. Generally, you can anticipate anything from slightly annoying to completely incapacitating.

Look for:

  • Vomiting
  • Blurring vision
  • Difficulty walking
  • Hearing loss on one or both sides
  • Poor balance
  • Tinnitus

Get in touch with your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor prescribes. Don’t forget that these symptoms are temporary. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today